Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Tucson, AZ

July 14, 2020Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2020, 5:23 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 5:23 PM MST (00:23 UTC)
Expired
Jul 14, 2020, 6:14 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
3731 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WUUS55 KTWC 150023
SVRTWC
AZC003-150130-
/O.NEW.KTWC.SV.W.0016.200715T0023Z-200715T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
523 PM MST Tue Jul 14 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Cochise County in southeastern Arizona...

* Until 630 PM MST.

* At 523 PM MST, a severe thunderstorm was located near
  Bisbee-Douglas Airport, or 9 miles west of Douglas, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglas, Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 354 and 373.
 Route 191 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 10979 3149 10969 3144 10949 3134 10948
TIME...MOT...LOC 0023Z 296DEG 8KT 3139 10968 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
595 
WWUS55 KTWC 150059
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
559 PM MST Tue Jul 14 2020

AZC003-150130-
/O.CON.KTWC.SV.W.0016.000000T0000Z-200715T0130Z/
Cochise-
559 PM MST Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR SOUTHEASTERN COCHISE COUNTY...

At 558 PM MST, a severe thunderstorm was located near Douglas, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 361 and 373.
 Route 191 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 10965 3147 10961 3144 10949 3134 10948
TIME...MOT...LOC 0058Z 256DEG 13KT 3140 10955 

HAIL...1.00IN
WIND...60MPH
 
$$
896 
WWUS55 KTWC 150114
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
614 PM MST Tue Jul 14 2020

AZC003-150123-
/O.CAN.KTWC.SV.W.0016.000000T0000Z-200715T0130Z/
Cochise-
614 PM MST Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY IS
CANCELLED...
                
The storm which prompted the warning near Douglas has weakened below 
severe limits, and no longer poses an immediate threat to life or 
property. Therefore, the warning has been cancelled.  However gusty 
winds are still possible in the Douglas area with this thunderstorm.

LAT...LON 3134 10965 3147 10961 3144 10949 3134 10948
TIME...MOT...LOC 0106Z 296DEG 8KT 3138 10951 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 3:20 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
320 PM MST Tue Jul 14 2020

.SYNOPSIS...Isolated thunderstorms into tonight favoring southeast
of Tucson and across the White Mountains. Scattered showers and
thunderstorms will prevail Wednesday into early next week especially
during afternoon and evening hours. Hotter than normal high
temperatures through Thursday with daytime temperatures closer to
seasonal normals this weekend.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
occurring as of this writing generally east of a line from just east
of Oracle to just east of Green Valley. A few thunderstorms have
potentially approached severe thresholds and least via radar
signatures. A trained spotter reported a few medium sized mesquite
branches were snapped from a severe thunderstorm near St. David
around 230 pm MST.

At any rate, isolated to scattered showers and thunderstorms this
evening east of Tucson. Various high-res solutions suggest that the
bulk of showers/tstms should end around midnight. However, have
opted to maintain isolated showers/tstms late tonight (i.e. 06Z-12Z
Wed) for portions of Cochise County.

Strong high pressure aloft on Wednesday is progged to be centered
over north Texas, and a low amplitude upper trough is also progged
to be over California. The models depict a more-southerly mid-level
steering flow Wednesday afternoon versus the southwesterly flow
today. As such, the coverage of showers/tstms Wednesday afternoon/
evening should be slightly further west to include more of the
Tucson metro area. Thus, scattered showers/tstms Wednesday afternoon
and evening mainly from Tucson eastward and southward with precip-
free conditions across western Pima County and south central Pinal
County.

Thereafter, not much change of significance to the inherited precip
chances from Thursday into early next week. The GFS/GEFS in
particular, and the 14/12Z ECMWF/ECENS to a somewhat lesser extent,
depict a more-favorable easterly mid-level flow regime for shower/
thunderstorm development and migration will prevail. There are some
differences among the solutions in the easterly component depending
upon a given day or nighttime period (some periods southeasterly,
some periods northeasterly). Have also noted that the GFS generally
is more robust with precip chances and model-generated rain amounts
versus the ECMWF, which has been the case during the past few weeks.

The upshot, the official forecast Thursday through next Tuesday
continues with scattered showers/tstms across much of this forecast
area especially during the afternoon/evening hours. Given some hints
at easterly waves around next Monday (GFS) and next Tuesday (ECMWF),
would not be surprised that showers/tstms will prevail well into the
late night/early morning hours during this forecast period. Given
the progged flow and available moisture, as well as potential
easterly waves or from MCS development near the area, the late
night/ early morning scenario of showers/tstms may happen at least a
few times during this forecast period. The timing of this scenario
is not clear as of this writing, however.

Forecast high temps Wednesday and Thursday will range at a few to
several degrees above normal depending upon location. Daytime temps
Friday into Tuesday will mostly trend closer to seasonal normals,
particularly early next week.

&&

.AVIATION...Valid through 16/00Z.
FEW-SCT clouds 10-15k ft MSL from KTUS eastward with another SCT-BKN
cloud deck 20k-25k ft MSL this evening into Wednesday. Isolated
-SHRA/-TSRA into this evening S to SE of KTUS and across the White
Mountains NE of KSAD. Isolated -TSRA/-SHRA may occur late tonight
(06Z-12Z Wednesday) southeast of KTUS, and particularly near KDUG
and KFHU. Scattered -TSRA/-SHRA KTUS vicinity ewd/swd Wednesday
afternoon. Gusty outflow winds will be possible near -TSRA. Outside
of gusty outflows, SFC winds will be WLY/NWLY 8-12 kts with a few
gusts around 20 kts this afternoon. Winds diminish after sunset
becoming variable less than 10 kts then increasing again Wednesday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms each afternoon/evening through the forecast period.
Conditions are slightly less favorable today, with storms mainly
southeast of Tucson and over the White Mountains. Activity looks to
increase Wednesday with the best chances from Tucson eastward. Then
Thursday into early next week expect scattered thunderstorms for
most of southeast Arizona mainly in the afternoon and evening.
Temperatures will ease back to slightly above normal levels by
Friday. Relative humidities will be 15-30 pct through the week with
generally good overnight recoveries. 20-ft winds generally remain
less than 15 mph with some afternoon gustiness, although today will
be breezier across the Upper Gila River Valley. Also, any afternoon/
evening thunderstorms will capable of gusts to 45 mph or higher.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Francis
AVIATION...Hardin
FIRE WEATHER...Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 2:04 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Tue Jul 14 2020

AZZ509-511-142145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
204 PM MST Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...

At 203 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Thatcher, or 10 miles southwest of Safford, moving
northeast at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Pima, Central and Frye Mesa Dam.

LAT...LON 3270 10983 3280 10996 3293 10980 3282 10965
TIME...MOT...LOC 2103Z 242DEG 8KT 3277 10986

AH
Special weather statement, Jul 14, 2:44 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
244 PM MST Tue Jul 14 2020

AZZ507-508-513-142230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
244 PM MST Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
330 PM MST...

At 243 PM MST, Doppler radar was tracking a strong thunderstorm near
St. David, or 10 miles east of Benson, moving east at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Dragoon and Texas Canyon.

LAT...LON 3187 11019 3200 11024 3210 11000 3189 10991
TIME...MOT...LOC 2143Z 254DEG 9KT 3194 11014

AH
Local storm report, Jul 14, 2:51 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     SAINT DAVID             31.90N 110.22W
07/14/2020                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTED A FEW MEDIUM SIZED MESQUITE
            BRANCHES WERE SNAPPED FROM THUNDERSTORM
            WINDS.

&&

AH
Special weather statement, Jul 14, 5:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
507 PM MST Tue Jul 14 2020

AZZ508-150030-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
507 PM MST Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 530 PM MST...

At 506 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee-Douglas Airport, or 11 miles northwest of Douglas, moving
southeast at 15 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

This storm will remain over mainly remote areas of south central
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3140 10980 3155 10971 3139 10958 3133 10968
      3133 10969
TIME...MOT...LOC 0006Z 305DEG 15KT 3143 10971

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:07 PM MSTSpecial Weather StatementTWCCochise23 min
Jul 15, 12:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 12:39 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz26 min
Jul 15, 12:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 15, 2:05 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 15, 2:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 15, 3:12 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 15, 4:11 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.